Florida, 2007

Hail in Florida, July 29, 2007

July 29, 2007 · NWS MLB · 1 event in 1 county or zone

Pulse thunderstorms on the coast produced hail in Vero Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Pulse thunderstorms on the coast produced hail in Vero Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 29, 1:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 29, 1:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT SUN JUL 29 2007

.DISCUSSION...THROUGH TONIGHT...ONGOING SCATTERED CONVECTION ACROSS
THE INTERIOR WILL SPREAD EAST TO THE COAST THROUGH LATE AFTERNOON
WITH INCREASING COVERAGE AS ACTIVITY INTERACTS WITH LAKE BREEZE
BOUNDARIES. WEAK EAST COAST SEA BREEZE BOUNDARY SOUTH OF CAPE
CANAVERAL SHOULD REMAIN PINNED TO THE IMMEDIATE COAST DUE TO
OPPOSING OFFSHORE GRADIENT FLOW. AS STORMS FROM THE INTERIOR
INTERACT WITH THE COASTAL BOUNDARY...EXPECT INCREASE OF
COVERAGE/INTENSITY MID-LATE AFTERNOON. SECOND ROUND OF
ISOLATED-SCATTERED CONVECTION EXPECTED TO MOVE ACROSS CWA FROM THE
WEST DURING LATE AFTERNOON/EARLY EVENING. WILL INDICATE POPS
LOWERING TO 20/30 PERCENT FOR INLAND/COASTAL COUNTIES THIS EVENING.
A FEW STORMS COULD BECOME STRONG...MAINLY NEAR BREVARD COAST
SOUTHWARD AS CONVERGENCE IS MAXIMIZED. MAIN THREAT APPEARS TO BE
STRONG MICROBURST WINDS AS WELL AS FREQUENT TO POSSIBLY EXCESSIVE
CLOUD TO GROUND LIGHTNING NEAR BOUNDARY INTERACTIONS.

MONDAY THROUGH WEDNESDAY...MORE OF THE SAME AS GFS KEEPS STATIONARY
FRONT AND SURFACE TROUGH TO OUR NORTH WITH BROAD WEAK LOW PRESSURE
DVLPNG IN NORTHEAST GULF BY WED. THIS ENSURES CONTINUED LIKELY
THUNDERSTORM COVERAGE WITH LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING
EACH AFTERNOON AND EVENING.

THURSDAY THROUGH SUNDAY...NEW GFS RUN SUGGESTS THURSDAY IS BEGINNING
OF TRANSITION WITH TROUGH WEAKENING AND SUBTROPICAL HIGH BEGINNING
TO BUILD NORTHWARD OVER FORECAST AREA BY FRIDAY AND CONTINUING TO
STRENGTHEN THROUGH THE WEEKEND. THIS WOULD RETURN US TO NEAR CLIMO
TEMPS AND POPS ON SATURDAY AND SUNDAY. SOME UNCERTAINTY WHETHER THIS
DRYING TREND WILL BE SO PRONOUNCED...BUT FOR NOW HAVE TRENDED
WEEKEND CHANCES DOWN WITH MODEL GUIDANCE TO 30 TO 40 PCT COVERAGE IN
AFTERNOON WHICH IS RIGHT AT CLIMO.

&&

.AVIATION...EASTWARD MOVING STORMS WILL RESULT IN IFR CONDITIONS AT
TAF SITES THROUGH LATE AFTERNOON. WEAK EAST COAST SEA BREEZE
DEVELOPMENT LIKELY ALONG IMMEDIATE COAST SOUTH OF CAPE
CANAVERAL...WITH LATER DISRUPTION AS STORMS SPREAD TO THE COAST AND
OFFSHORE. EXPECT A PERIOD OF VARIABLE WINDS AT KMLB/KVRB...POSSIBLY
BRIEFLY ONSHORE AS SEA BREEZE BOUNDARY ATTEMPTS TO PENETRATE INLAND
SLIGHTLY. A SECOND ROUND OF STORMS...ALBEIT WITH LOWER COVERAGE...
POSSIBLE INTO THE EARLY EVENING ALL AREAS.

&&

.MARINE...OFFSHORE FLOW WILL AVERAGE NEAR 10 KT OVERNIGHT WITH SEAS
1-2 FT NEARSHORE AND 2-3 FEET OFFSHORE. WINDS/SEAS LOCALLY HIGHER
NEAR SCATTERED-NUMEROUS SHOWERS/STORMS MOVING OFFSHORE MAINLY
THROUGH EARLY EVENING.

MONDAY THROUGH FRIDAY...WINDS AND SEAS WILL REMAIN BELOW HEADLINE
CRITERIA. SHOULD BE RELATIVELY HIGH COVERAGE OF THUNDERSTORMS IN THE
0 TO 20 MILES OUT SEGMENT OF COASTAL WATERS THROUGH THURSDAY. GFS
MODEL SHOWS STRENGTHENING PRESSURE GRADIENT BETWEEN WEAK NE GULF LOW
PRESSURE AND BUILDING SUBTROPICAL RIDGE ON WED THAT MIGHT INCREASE
OFFSHORE WINDS IN SOUTHERN SEGMENT TO AROUND 15 KTS.

&&

.FIRE WEATHER...MONDAY THROUGH FRIDAY...NO SIGNIFICANT CONCERNS WITH
CONTINUED WET WEATHER OTHER THAN HIGH THAN NORMAL THREAT OF
LIGHTNING STRIKES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  75  90 /  30  60  40  70
MCO  75  90  75  91 /  20  70  30  70
MLB  74  91  73  90 /  30  60  30  60
VRB  74  93  74  91 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...SPRATT
LONG TERM....HAGEMEYER
Hazardous weather outlook, Jul 29, 4:39 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
539 AM EDT SUN JUL 29 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
292100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
539 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE WILL COMBINE WITH DAYTIME HEATING AND A LATE
AFTERNOON SEA BREEZE ALONG THE EAST CENTRAL FLORIDA COAST TO
PRODUCE NUMEROUS SHOWERS AND STORMS TODAY. STORMS ARE EXPECTED TO
INITIALLY FORM OVER THE WEST SIDE OF THE STATE AS A DIFFUSE WEST
COAST SEA BREEZE FORMS AND PUSHES INLAND. A STRENGTHENING DEEP
LAYER WEST TO EAST WIND FLOW WILL PUSH THIS ACTIVITY QUICKLY INTO
THE CENTRAL AND EASTERN PENINSULA FROM LATE AFTERNOON INTO THE
EARLY EVENING. A LATE AFTERNOON ATLANTIC SEA BREEZE IS EXPECTED
TO FORM...AND REMAIN PINNED OVER THE COASTAL COUNTIES...ACTING AS
AN ADDITIONAL FOCUS FOR STORMS.

THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL...FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
...AND POSSIBLY SOME LARGE HAIL OR AN ISOLATED TORNADO NEAR THE
EAST COAST.

...MARINE THUNDERSTORM GUST IMPACT...
ANY ACTIVITY WHICH FORMS OVER LAND WILL PUSH EASTWARD OUT OVER THE
INTRACOASTAL AND NEARSHORE ATLANTIC WATERS FROM LATE AFTERNOON
INTO THE EARLY EVENING HOURS. LOCALLY STRONG WIND GUSTS OF AT
LEAST 35 KNOTS...ROUGH SEAS AND FREQUENT CLOUD TO WATER LIGHTNING
WILL OCCUR WITH THE STRONGEST STORMS. ISOLATED WATERSPOUTS WILL ALSO
BE POSSIBLE. MARINERS SHOULD BE ON THE LOOKOUT FOR STORMS MOVING
RAPIDLY OFFSHORE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE VERY ACTIVE WEATHER PATTERN FEATURING NUMEROUS SHOWERS AND
LIGHTNING STORMS OVER EAST CENTRAL FLORIDA AND THE ADJACENT ATLANTIC
WATERS WILL CONTINUE THROUGH THE MIDDLE OF THE UPCOMING WEEK...AS
A FRONTAL BOUNDARY SAGS ACROSS THE SOUTHEASTERN STATES AND TOWARD
NORTH FLORIDA. RESIDENTS AND MARINERS WILL NEED TO BE ALERT FOR
DETERIORATING WEATHER CONDITIONS EACH AFTERNOON AND EVENING AS
STORMS MOVE IN FROM THE WEST EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jul 29, 2:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT SUN JUL 29 2007

FLZ045-292000-
ORANGE-
327 PM EDT SUN JUL 29 2007

...STORMS WITH EXCESSIVE LIGHTNING OVER EAST CENTRAL ORANGE COUNTY...

AT 323 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER BITHLO...
MOVING EAST AT 5 MPH.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
Special weather statement, Jul 29, 2:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT SUN JUL 29 2007

FLZ047-147-292000-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
335 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS EXPECTED ACROSS BREVARD COUNTY...

THROUGH 430 PM...STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS
BREVARD COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY AND
MAY PRODUCE MINOR FLOODING OR PONDING ON ROADWAYS. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

The radar

The Melbourne radar (KMLB), 59 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Indian River

When
July 29, 3:00 PM EST
Where
Indian River County, Vero Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
27.630, -80.400

Hail was reported along US Highway 1 just north of Vero Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52397.